Bad trip due to 25I-NBOMe: a case report from the EU project SPICE II plus.
Maren Hermanns‐clausen, Verena Angerer, Josephine Kithinji, Christina Grumann, Volker Auwärter
Clinical Toxicology September 1, 2017 DOI: 10.1080/15563650.2017.1319572 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case study Case report Peer reviewed |
|---|---|
| Sample size | 1 |
| Population | A 42-year-old drug-naïve man |
| Duration | Six hours |
| Keywords | 25i-nboh 25i-nbome 2c-i New psychoactive substances Designer drugs Novel psychoactive substances Research chemicals Drug metabolism Biotransformation Pharmacokinetics Substance processing Metabolic breakdown Clinical toxicology Poisoning Accidental ingestion Drug overdose Substance intoxication Medical case study Hallucinogens Psychedelics Psychotomimetics |
| Citations | 22 |
| Key findings | Accidental ingestion of 25I-NBOMe caused severe hallucinogenic intoxication, and the rapid appearance of its metabolite 2C-I in serum indicates fast first-pass metabolism. |
Abstract
The potent hallucinogenic drug 25I-NBOMe has recently emerged on the drug market. We present a case with analytically confirmed 25I-NBOMe intoxication from the prospective study "SPICE II Plus". Because of a severe headache a 42-year-old man took one sip of a pediatric analgesic syrup, which had been refilled with a self-made solution of 25I-NBOMe in ethanol. Thirty minutes later restlessness occurred. On arrival in the emergency department mydriasis, strong sweating, disorientation, and agitation were noticed. Within short time the patient developed severe agitation, coenesthesia, and complex hallucinations. In blood serum samples obtained at admission revealed the presence of 25I-NBOMe (34 ng/mL), 2C-I (12 ng/mL) and 25I-NBOH (<1 ng/mL) (LC-ESI-MS/MS). The presumed analgesic syrup contained 25I-NBOMe (2800 μg/mL), and besides ethanol no other compounds were detected. After six hours, the symptoms resolved without further complications. This is a unique case of an analytically confirmed, accidental ingestion of 25I-NBOMe in a drug naïve adult. The finding of 2C-I in the serum sample 50 minutes after intake indicates a fast metabolic breakdown of 25I-NBOMe due to first-pass metabolism.
Citations in the library
Cited by 15
- Designer drugs: mechanism of action and adverse effects Archives of Toxicology April 1, 2020
- NBOMes–Highly Potent and Toxic Alternatives of LSD Frontiers in Neuroscience February 26, 2020
- Effect fingerprinting of new psychoactive substances (NPS): What can we learn from in vitro data? Pharmacology & Therapeutics February 1, 2018
- Reports of Adverse Events Associated with Use of Novel Psychoactive Substances, 2017–2020: A Review Journal of Analytical Toxicology April 20, 2022
- Molecular and clinical aspects of potential neurotoxicity induced by new psychoactive stimulants and psychedelics Experimental Neurology June 4, 2021
and 10 more in the library
Cites 8
- Receptor interaction profiles of novel N-2-methoxybenzyl (NBOMe) derivatives of 2,5-dimethoxy-substituted phenethylamines (2C drugs). Neuropharmacology December 1, 2015
- 2-(4-Iodo-2,5-dimethoxyphenyl)-N-[(2-methoxyphenyl)methyl]ethanamine (25I-NBOMe): clinical case with unique confirmatory testing. Journal of Medical Toxicology March 1, 2014
- Nonlinear Pharmacokinetics of Oral Quinidine and Verapamil in Healthy Subjects: A Clinical Microdosing Study Clinical Pharmacology & Therapeutics June 29, 2011
- Characterization of the hepatic cytochrome P450 enzymes involved in the metabolism of 25I-NBOMe and 25I-NBOH. Drug Testing and Analysis May 1, 2017
- A Case Review of the First Analytically Confirmed 25I-NBOMe-Related Death in Washington State. Journal of Analytical Toxicology October 1, 2015
and 3 more in the library